Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Having sharp chest pain. ECG and Xray normal. Any risk of massive heart attack?

User rating for this question
Answered by

Practicing since : 2000
Answered : 356 Questions
Partner has been having sharp, sudden chest pains for over a year, he says they are like jolts that last no more than 2 seconds. Last night it was so bad that I took him to Emergency Department where he had ECG, Xray and blood tests.

ECG and Xray came back fine, but blood tests were raised, which the Dr said indicated damage to the heart.

He was sent to a ward overnight, but no monitor was placed on him, the Dr is now saying he is fine to come home despite him still having these jolts. Is he likely to have a massive heart attack, and is there anything I can do to help him?

He has COPD, and had pneumonia a few years ago. He is on several medications such as: Solpadol, Ibuprofen, Salbutamol inhaler, Simvastatin, Doxazosin and Neurontin.
He works as a bus driver, and is insisting that he wants to get back to work asap!
Posted Wed, 9 Jan 2013 in Hypertension and Heart Disease
Answered by Dr. Aslam Lalani 1 hour later

Thanks for the query.

Classical heart pain is in the chest; may radiate to any of arms shoulder or back; aggravate on exertion and relived on rest. The pain history as described by you is not suggestive of heart related pain.
Besides that it is very unlikely that anybody with massive heart attacks will have a normal ECG.

Though small heart ischemia can produce a normal ECG if your partner had suffered a major heart related illness, it is unlikely that your doctor would discharge him so early. Therefore I do not feel your partner has any major heart illness.

Medicines which he is taking at present can be modified as nowadays more better medicine with less side effect are available. If I were to be his treating doctor I would consider changing Salbutamol can to other inhalers. Further analgesic like ibuprofen should not be used more than a few days, therefore restrict the use of ibuprofen.

At present my suggestions are as follows:
1. Counsel your partner to stay relaxed.
2. Take rest for a few days.
3. Avoid heavy physical strain.
4. Eat healthy food. Avoid spicy, fatty, fried and junk food.
5. Tell him not to smoke or use any form of tobacco if he has been using them.

With his age and background problem I would also suggest him to undergo detailed evaluation in the form of 2D Echo and TMT test to prevent future heart risks. Consult your physician /cardiologist and discuss about the aforementioned plans.

Hope this answers your query. If you have further queries feel free to ask me.

Take care of yourself and your partner...

Best Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor